Customize your JAMA Network experience by selecting one or more topics from the list below.
Both hydroxyurea, an antimetabolite used to treat chronic myeloproliferative diseases, and methylene tetrahydrofolate reductase (MTHFR) polymorphisms have been associated with cutaneous ulceration.1,2 We present a case of a severe leg ulcer that likely occurred from hydroxyurea use in a patient with a MTHFR polymorphism.
Report of a Case
A woman in her 70s with a history of myelodysplastic syndrome, well controlled with hydroxyurea for 14 years, presented with an extensive right leg ulcer of 10 months’ duration. The ulcer began after cryotherapy and enlarged despite oral antibiotic treatment for Staphylococus aureus infection and local wound care. A wedge biopsy showed papillary dermal fibrinoid necrosis of vessel walls with mild leukocytoclasia, and tissue culture findings were negative. The patient was then treated with clobetasol ointment for presumed pyoderma gangrenosum. Hydroxyurea treatment was discontinued owing to concern for impaired wound healing but was restarted 2 months later when her thrombocytosis significantly worsened.
With the addition of prednisone and azathioprine to her treatment regimen, the ulcer continued to progress. When the patient was seen in our office, her ulcer measured 20 × 12 cm with exposed muscle and tendons (Figure, A). She was admitted to the hospital, and hydroxyurea, prednisone, and azathioprine were permanently removed from her drug regimen. Vascular assessment failed to reveal significantly reduced arterial flow. After undergoing extensive surgical debridement and receiving intravenous antibiotics, she was discharged with a wound vacuum-assisted closure (VAC) device. Three months later, she underwent a split-thickness skin graft closure of the ulcer leading to complete resolution (Figure, B).
A, Large ulceration on the right distal leg with exposed muscle and tendons. B, The ulcer completely healed after discontinuation of hydroxyurea and full-thickness skin graft closure.
A full coagulopathy workup was later performed to investigate impaired wound healing. The patient was found to be homozygous for the C677T polymorphism of the MTHFR gene. She was treated with a vitamin B complex–vitamin C–biotin–folic acid supplement, which led to cessation of new ulcer development.
The prevalence of hydroxyurea-induced cutaneous ulceration is approximately 8%.1,3 These ulcers commonly occur on the legs and may take months to develop. In most cases, ulcers attributed to hydroxyurea slowly heal after discontinuation of the drug treatment, although it can take several months. Our patient was without hydroxyurea for 2 months and showed no improvement. Only after the hydroxyurea therapy was discontinued permanently was her ulcer finally able to resolve with medical and surgical intervention. Another complicating factor in our patient’s wound healing was the immunosuppressive effects of the prednisone and azathioprine, which likely led to intermittent superinfection and prevented the ulcer from healing on its own.
Why does hydroxyurea cause cutaneous ulceration? Almost all patients taking hydroxyurea develop megaloblastic erythrocytes within 24 hours, causing decreased susceptibility to deformation that impairs capillary blood flow to the skin.4,5 The result is cutaneous anoxia followed by ulceration. This mechanism may explain why the malleolus, a frequent site of trauma, is a common location for these ulcers. In our patient, the ulcer developed after cryotherapy, which led to skin breakdown and ultimately ulceration.
MTHFR polymorphisms, such as the homozygous C→T substitution at nucleotide 677 found in our patient and in 10% to 13% of the white population, can lead to arterial occlusive disease and ulceration. This results from decreased enzyme activity, which causes an increased total homocysteine level in the presence of suboptimal folate intake.6
The concurrent existence of an MTHFR polymorphism or other thrombophilic genetic mutation in a patient taking hydroxyurea could be the complicating insult that leads to cutaneous ulceration. Therefore, we recommend screening for an array of coagulation abnormalities that predispose to thrombophilia (including MTHFR polymorphisms) in patients with ulcers unresponsive to standard therapy as well as the use of B vitamin supplementation in patients with a MTHFR polymorphism. Future studies looking at MTHFR polymorphisms in patients with hydroxyurea-induced ulcers may solidify this association.
Corresponding Author: Sunita C. Crittenden, MD, Division of Dermatology, University of Louisville, Louisville, Kentucky, 310 E Broadway, Floor 2A, Louisville, KY 40202 (firstname.lastname@example.org).
Published Online: March 5, 2014. doi:10.1001/jamadermatol.2013.7198.
Conflict of Interest Disclosures: None reported.
Crittenden SC, Gilbert JE, Callen JP. Hydroxyurea-Induced Leg Ulceration in a Patient With a Homozygous MTHFR Polymorphism Misdiagnosed as Pyoderma Gangrenosum. JAMA Dermatol. 2014;150(7):780–781. doi:10.1001/jamadermatol.2013.7198
Coronavirus Resource Center